Medication Overuse Headache Alert!

As you may well imagine, I fancy myself a migraine patient expert. I try to keep up with the latest remedies and preventive measures; I continually aim to educate others about this debilitating disease so that, ultimately, it’s not as debilitating. I talk with other writers and readers through this blog, and I visit Migraine.com pretty consistently to see what the doctors and patient advocates have to say.

MOHSo you can imagine my surprise when I realized last weekend that I am totally overdosing on my medications. Like, for real. Like, no wonder I have had so many more migraine attacks in the last few months. It wasn’t just because I keep falling off the exercise/diet/yoga wagon. It wasn’t just because I’ve been [ineffectively] dealing with the stress of my busy schedule and starting my business. I think the main culprit is MOH, or “medication overuse headache,” which you can learn more about here.

You see, I have become such an “expert” that I have let myself off the hook when it comes to getting a new neurologist. I fired my most recent one awhile back now and, despite my intentions, have yet to hire a new one. The task just seems so intimidating, and for awhile I was feeling so wonderful (especially due to the help of my primary care doctor and my complementary care physician) that I didn’t “need” to get a new migraine specialist. My Imitrex package says not to take it more than two days a week. My Maxalt says I can take it three days a week. Both sets of instructions indicate I should not take one triptan within 24 hours of the other.

So here’s what I’ve been doing lately, especially during my particularly migrainous periods: I’ve been taking one triptan for as many days as allowed, and when the migraine came up yet again within the same week, I waited the requisite 24 hours and took another type of drug.

WRONG! Bad Janet!

During the National Headache Foundation’s mini-conference in Georgia this month, I heard from (and spoke with) a handful of migraine and headache disease specialists and found out something I used to know for myself: that it’s not safe to take triptans so often! I am making myself sicker by taking too many meds!

This week my cycle starts again; a few days ago I had one day of taking Maxalt but refrained the next day, even when a migraine hit. I had the rare opportunity to stay in bed, so between the migraine and my cold , I felt I had some pretty good reasons to rest up. I took my Theraflu and a naproxen (in an attempt to ward off my menstrual-related migraine, I am resuming an old habit, recommended by my former neurologist, of taking naproxen starting two days before my period and continuously throughout the period). And you know what? I felt better! I don’t know if it was the rest, or the drugs, or both, but I felt better and I hadn’t continued my MOH cycle. Keep your fingers crossed for me that I can keep this up, and please take my advice if you are trying to self-treat and may not have all the knowledge you should: use your doctor’s expertise and the information on Migraine.com to make sure you’re not making your condition worse!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (16)

Poll